ATrain Education

Continuing Education for Health Professionals

 

Acetaminophen: When It Becomes Dangerous

Module 2

Unintentional Acetaminophen Overdoses

Limited data are available that describe consumer behavior with acetaminophen products or consumer understanding of its toxicity. However, based on the prevalence of liver injury, it appears that there are distinct factors associated with acetaminophen and acetaminophen products that contribute to this public health problem (Hodgman & Garrard, 2012).

Consumers often do not know that taking more than the recommended dose of acetaminophen will not provide more relief and that they are in danger of liver damage if they exceed the maximum recommended dose. Despite warning labels, many consumers are unaware that alcohol may exacerbate the risk of liver damage. Also, they may not realize how much acetaminophen they are consuming if they take more than one product containing this drug. Because acetaminophen is found in so many prescription and non-prescription products, taking more than the recommended dose is easy to do. People taking these medications may not even recognize that some of the drugs they are taking contain acetaminophen (FDA, 2013c).

Acetaminophen has a narrow safety margin and taking just a small amount of the drug over the traditionally recommended total daily dose (4 grams per day) may lead to liver injury. The recommended doses and tablet strengths of acetaminophen leave little room for error, and the onset of liver injury can be hard to recognize. There is scientific agreement that taking a large amount of acetaminophen over a short period of time causes liver injury, but there are varying views on the specific threshold for toxicity (FDA, 2009).

Some people may be especially prone to liver injury from acetaminophen, and the maximum amount of acetaminophen that can be safely ingested may not be the same for everyone. Some individuals, especially those who use alcohol, have liver disease, suffer from anorexia nervosa, or are fasting, may have a greater susceptibility to the effects of the toxic metabolite produced by the breakdown of acetaminophen because they produce more of the metabolite or because they are unable to clear it from the body as easily as a healthy person.

Individuals with increased susceptibility may experience toxic effects at lower acetaminophen doses than others and rare cases of acute liver injury have been linked to amounts lower than 2.5 grams per day. More research is needed to understand how ethnicity, genetics, nutrition, or other factors play a role in making some individuals more prone to liver injury (Hodgman & Garrard, 2012).

Because there is such a wide array of OTC and prescription acetaminophen products used in a range of doses for various indications, it can be difficult to identify the appropriate product to use or how much of the drug is being ingested. Acetaminophen is an ingredient in many widely used OTC single-ingredient products, such as those used to treat headaches, and multiple-ingredient (combination) products, such as those that treat symptoms of the common cold.

As noted earlier, acetaminophen is also a component of a number of prescription drug products in combination with narcotic pain medicines. So, consumers may attempt to treat different conditions or symptoms with multiple choices among products containing acetaminophen, not realizing that acetaminophen is an ingredient common to each and that they are at risk of an overdose (FDA, 2013c).

In addition, it can sometimes be difficult to identify acetaminophen as an ingredient. Prescription products that contain acetaminophen (usually with codeine or oxycodone) are often labeled as containing “APAP” (N-acetyl-p-aminophenol), which is acetaminophen. Not knowing what APAP is, patients may take more than one product containing acetaminophen (eg, a prescription product and an OTC product) and unintentionally take a harmful overdose. While many patients recognize that Tylenol contains acetaminophen, fewer know that Vicodin (hydrocodone/acetaminophen), Darvocet (recalled in 2010) (propoxyphene/napsilate), and Percocet (oxycodone/acetaminophen) contain acetaminophen (FDA, 2013c).

Label for Combination Drug Vicodin

image: package label for Vicodin

No warning about overdose of acetaminophen is evident on this Vicodin label.

Accidental overdoses can also occur in children because of the multiple products available that contain different strengths of acetaminophen. Liquid acetaminophen formulations intended for use in infants are typically more concentrated (ie, stronger) to enable proper dosing using less liquid. However, failure to distinguish between the two strengths of the liquid product can result in an overdose if a parent gives a higher dose of the concentrated infant drops to a young child (FDA, 2011a).

The association between acetaminophen and liver injury is not common knowledge. Consumers are not sufficiently aware that acetaminophen can cause serious liver injury, and their perceptions may be influenced by the marketing of the products. Because acetaminophen has been marketed for decades, it is a familiar product that may be assumed to be completely safe. This perception may be reinforced by the fact that the drug is widely available OTC in very large quantities (eg, 500 tablets per bottle). Furthermore, advertisements of OTC products are not required to provide warning information (FDA, 2013b).

If too much acetaminophen is consumed, it can often be difficult to recognize the onset of liver injury. The onset of symptoms associated with acetaminophen liver injury can take several days, even in severe cases. In addition, symptoms may be non-specific and mimic flu symptoms, resulting in continued use of acetaminophen and further liver damage.

Finding ways to educate consumers about the risk of liver injury from acetaminophen has been difficult. Current labeling on OTC products may be overlooked, as can the patient information provided with dispensed prescriptions. Programs to educate the public about safe use of acetaminophen have been small and encountered a number of obstacles. Advertisements of OTC drugs often emphasize the effectiveness of products but, unlike prescription drugs, are not required to offset such messages with warning information (FDA, 2013a).

Many factors contribute to unintentional acetaminophen overdose:

  • The recommended daily doses and tablet strengths leave little room for error.
  • Some people have a decreased ability to clear the toxic metabolite created by the breakdown of acetaminophen.
  • There are many medicines containing acetaminophen in a wide range of products and doses that make it difficult to know how much is being consumed.
  • It is sometimes difficult to identify acetaminophen as an ingredient (eg, it is sometimes labeled as APAP).
  • The majority of consumers do not know the dangers of acetaminophen.
  • The symptoms of acetaminophen toxicity and liver damage may be difficult to recognize. (Paracetamol toxicity, Wikipedia, 2013)

In children, these additional factors contribute to unintentional overdoses:

  • Administering the wrong pediatric acetaminophen formulation (ie, substituting the concentrated infant drops for the less concentrated children’s suspension).
  • Administering the adult instead of the age-appropriate dose.
  • Incorrectly calculating the weight-appropriate dose of acetaminophen.
  • Using the wrong dosing device (eg, using a tablespoon instead of a teaspoon, or a dropper instead of a syringe) (FDA, 2011a).